Delaware, 2013

Flash Flood in Delaware, August 9, 2013

August 9, 2013 · NWS PHI · 1 event in 1 county or zone

An approaching cold front helped trigger showers and thunderstorms with heavy downpours in Sussex County Delaware during the evening of the 9th. 5 inches in the central part of the county, most of which fell within one hour and caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped trigger showers and thunderstorms with heavy downpours in Sussex County Delaware during the evening of the 9th. Doppler Radar and storm total measurements reached around 2.5 inches in the central part of the county, most of which fell within one hour and caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 9, 7:20 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 9, 7:20 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
820 PM EDT FRI AUG 9 2013

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO SLOWLY MOVE EAST ACROSS THE REGION
THROUGH TONIGHT. THIS FRONT WILL THEN STALL TO OUR SOUTH THROUGH
MONDAY, WITH A FEW WAVES OF LOW PRESSURE POSSIBLY MOVING ALONG THE
BOUNDARY. ANOTHER COLD FRONT FROM THE WEST WILL TRACK ACROSS THE
REGION DURING TUESDAY, FOLLOWED BY HIGH PRESSURE BUILDING IN FROM
THE GREAT LAKES FOR THE REMAINDER OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AT 800 PM, STRONG THUNDERSTORMS WITH HEAVY RAINFALL CONTINUED TO
MOVE ACROSS SOUTHERN SUSSEX COUNTY IN DELAWARE. THEY WILL LIKELY
PASS OFF THE COAST AND OUT OF OUR FORECAST AREA BY ABOUT 900 PM.
NO ADDITIONAL PRECIPITATION IS ANTICIPATED IN OUR REGION FROM MID
EVENING ONWARD.

GRADUAL DRYING IS FORECAST TO BEGIN OVERNIGHT WITH THE ARRIVAL OF
A WEAK COLD FRONT FROM THE NORTHWEST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
A DRY SATURDAY IS FORECAST FOR OUR CWA WITH LOWER HUMIDITY
LEVELS. THE COLD FRONT IS EXPECTED TO CLEAR ALL OF OUR CWA BY 12Z
AND THE FCST INSTABILITY DOES NOT SUPPORT THUNDER, DOESNT SUPPORT
SHOWERS EITHER. MIGHT HAVE A HARD TIME EVEN SUPPORTING MUCH IN THE
WAY OF CUMULUS.

WITH THE JET STREAM PASSING OVERHEAD SOME CIRRUS SHOULD BE
AROUND. THE SHORT WAVE THE GFS IS PASSING ACROSS OUR CWA LOOKS TOO
SUSTAINED BASED ON THE LACK OF THE CONVECTION ASSOCIATED WITH IT
DURING THE PRECEDING 6 TO 12 HOURS. MAX TEMPS LEANED GFS MOS'S WAY
BASED ON FCST 925MB AND 850MB TEMPS AS WELL AS LLVL THICKNESSES.
BUT IN SPITE OF SIMILAR MAX TEMPS TO TODAY, TOMORROW WILL FEEL
MUCH BETTER WITH THE LOWER DEW POINTS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THROUGH THE FIRST PART OF THE LONG TERM, A STALLED FRONTAL
BOUNDARY WILL BE PRESENT OFF TO OUR SOUTH, EXTENDING ACROSS
PORTIONS OF VIRGINIA AND PERHAPS INTO THE CAROLINAS. A DRIER
STRETCH OF WEATHER IS EXPECTED FOR MUCH OF THE FORECAST AREA FROM
SATURDAY NIGHT THROUGH MONDAY, AS THE FRONTAL BOUNDARY IS PROGGED
TO REMAIN OFF TO OUR SOUTH WITH WEAK HIGH PRESSURE TO THE WEST
INFLUENCING OUR REGION. A FEW SHORTWAVES/VORT MAXES ARE FORECAST
TO PASS THROUGH THE MID-LEVEL FLOW DURING THIS TIME FRAME, SO SOME
ISOLATED SHWRS/TSTORMS CANNOT BE COMPLETELY RULED OUT. OUR
SOUTHERN ZONES WOULD BE THE MOST PROBABLE AREA FOR THIS ACTIVITY,
WITH THE STALLED FRONT OFF TO THE SOUTH. FOR NOW, WE WILL KEEP LOW
POPS IN PLACE, WITH THE BEST POTENTIAL FOR ISOLATED TO SCATTERED
SHWRS/TSTORMS BEING ON MONDAY AS THE MODELS SHOW A WAVE OF LOW
PRESSURE DEVELOPING ALONG THE STALLED BOUNDARY.

FOR TUESDAY, BOTH THE GFS AND ECMWF SHOW POSSIBLE LOW PRESSURE
AND ANOTHER COLD FRONT APPROACHING FROM THE WEST AND TRACKING
THROUGH OUR AREA. WHILE THERE ARE SOME TIMING DIFFERENCES BETWEEN
THE MODELS WITH THE EASTWARD PROGRESSION OF THE FRONT ON TUESDAY,
THIS DOES LOOK TO BE THE BEST OPPORTUNITY FOR MORE WIDESPREAD
SCATTERED CONVECTIVE ACTIVITY ACROSS THE FORECAST AREA, AND HIGH
CHANCE POPS ARE IN PLACE. THEREAFTER, A QUIETER STRETCH OF WEATHER
IS EXPECTED FOR THE REST OF THE WORK WEEK AS THE COLD FRONT
PROGRESSES EAST AND OFFSHORE EARLY WEDNESDAY, WITH HIGH PRESSURE
FROM AROUND THE GREAT LAKES REGION BUILDING TOWARD THE MID
ATLANTIC. DAYTIME TEMPERATURES IN THE WEDNESDAY THROUGH FRIDAY
TIME FRAME ARE EXPECTED TO BE A LITTLE BELOW AVERAGE FOR MID-
AUGUST, WITH HIGHS RANGING FROM THE MIDDLE 70S TO THE LOWER 80S.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

AT 0000Z, SHOWERS AND THUNDERSTORMS WERE MOVING SOUTHEASTWARD AND
AWAY FROM OUR REGION. NO ADDITIONAL PRECIPITATION IS EXPECTED TO
AFFECT OUR EIGHT TAF SITES THROUGH THE REMAINDER OF THE TAF
PERIOD.

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. THE
ONLY EXCEPTION IS THE POSSIBILITY OF MVFR VISIBILITY RESTRICTIONS
LATE TONIGHT AND EARLY ON SATURDAY MORNING AT KRDG, KABE, KTTN,
KMIV AND KACY DUE TO RESIDUAL LOW LEVEL MOISTURE EVEN WITH THE
ARRIVAL OF A COLD FRONT FROM THE NORTHWEST.

A LIGHT WEST TO NORTHWEST WIND IS ANTICIPATED FOR TONIGHT. THE
WIND SHOULD DRIFT BACK TOWARD THE WEST ON SATURDAY WITH SPEEDS
AROUND 6 OR 8 KNOTS. THE SEA BREEZE FRONT MAY WORK ITS WAY INLAND
AND ACROSS KACY ON SATURDAY AFTERNOON.

OUTLOOK...
SATURDAY NIGHT THROUGH MONDAY...MAINLY VFR CONDITIONS. ISOLATED
SHWRS/TSTORMS REMAIN POSSIBLE, ESPECIALLY MONDAY.

TUESDAY...VFR TO POSSIBLE MVFR AT TIMES WITH SCATTERED
SHWRS/TSTORMS POSSIBLE. LIGHT SOUTHERLY WINDS EARLY BECOME WEST-
NORTHWEST LATER TUESDAY EVE/NIGHT.

WEDNESDAY...VFR CONDITIONS EXPECTED WITH LIGHT WINDS.

&&

.MARINE...
WIND SPEEDS AND WAVE HEIGHTS WILL DIMINISH GRADUALLY THIS EVENING.
AS A RESULT, THE SMALL CRAFT ADVISORY FOR OUR NORTHERN WATERS WAS
ALLOWED TO EXPIRE AT 800 PM.

A WEAK COLD FRONT FROM THE NORTHWEST WILL DROP THROUGH OUR REGION
OVERNIGHT. ONCE THE FRONT CLEARS, THE WESTERLY FLOW BEHIND IT IS
NOT THAT STRONG AND SUB SMALL CRAFT ADVISORY CONDITIONS ARE
EXPECTED THROUGH SATURDAY. A SEA BREEZE FRONT SHOULD FORM ON
SATURDAY AFTERNOON.

OUTLOOK...
FROM SATURDAY NIGHT THROUGH MONDAY, A FRONTAL BOUNDARY WILL
REMAIN STALLED TO THE SOUTH OF OUR FORECAST AREA AND ADJACENT
COASTAL WATERS. WINDS AND SEAS THROUGH THIS TIME FRAME ARE EXPECTED
TO BE AT SUB-SCA LEVELS, WITH SEAS IN THE 2 TO 3 FOOT RANGE AND
WINDS AT 15 KNOTS OR LESS. A COLD FRONT IS FORECAST TO CROSS THE
AREA TUESDAY, BRINGING A BETTER CHANCE FOR SCATTERED
SHWRS/TSTORMS, FOLLOWED BY HIGH PRESSURE BUILDING ACROSS THE
REGION AND COASTAL WATERS DURING WEDNESDAY. CONDITIONS ON OUR AREA
WATERS ARE EXPECTED TO REMAIN AT SUB-ADVISORY LEVELS THROUGH
TUESDAY AND WEDNESDAY.

&&

.RIP CURRENTS...
A MODERATE RISK FOR THE FORMATION OF RIP CURRENTS CONTINUES
THROUGH THIS EVENING ALONG THE NEW JERSEY COAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...KLINE
NEAR TERM...IOVINO
SHORT TERM...GIGI
LONG TERM...KLINE
AVIATION...IOVINO/KLINE
MARINE...GIGI/KLINE
RIP CURRENTS...GIGI
Hazardous weather outlook, Aug 9, 5:48 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
648 PM EDT FRI AUG 9 2013

DEZ001-002-MDZ008-012-015-NJZ001-007>010-012-013-015>023-027-PAZ054-
055-060>062-070-071-101>106-102300-
NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
648 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-102300-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
648 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-MDZ019-020-102300-
INLAND SUSSEX-DELAWARE BEACHES-TALBOT-CAROLINE-
648 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

THUNDERSTORMS EARLY THIS EVENING MAY BE ACCOMPANIED BY HEAVY
RAINFALL AND STRONG WIND GUSTS ALONG WITH DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-450>453-102300-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
648 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-454-455-102300-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
648 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THUNDERSTORMS EARLY THIS EVENING MAY BE ACCOMPANIED BY HEAVY
RAINFALL AND STRONG WIND GUSTS ALONG WITH DANGEROUS CLOUD TO
SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 4:08 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
508 PM EDT FRI AUG 9 2013

MDZ012-015-019-020-092200-
CAROLINE MD-KENT MD-QUEEN ANNE'S MD-TALBOT MD-
508 PM EDT FRI AUG 9 2013

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT...QUEEN ANNE'S
AND TALBOT COUNTIES...

AT 503 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES EAST OF
ANNAPOLIS...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM AS IT CROSSES
THE CHESAPEAKE BAY AND HEADS TOWARD KENT ISLAND. OTHER PORTIONS OF
THE EASTERN SHORE WILL BE AFFECTED BY OTHER STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS.

LAT...LON 3887 7625 3881 7621 3882 7620 3894 7624
      3884 7639 3886 7639 3905 7631 3899 7627
      3900 7618 3914 7629 3932 7619 3938 7611
      3938 7578 3866 7573 3870 7586 3861 7597
      3860 7613 3873 7626 3867 7635 3877 7639

FORECASTER:JJM
Special weather statement, Aug 9, 6:03 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
703 PM EDT FRI AUG 9 2013

DEZ003-004-100000-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
703 PM EDT FRI AUG 9 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...

AT 701 PM EDT...A STRONG THUNDERSTORM WAS NEAR GEORGETOWN...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THIS THUNDERSTORM WILL BE NEAR MILLSBORO AROUND 710
PM...DAGSBORO AROUND 715 PM...LONG NECK AROUND 720 PM...MILLVILLE
AROUND 725 PM...OCEAN VIEW AROUND 730 PM AND BETHANY BEACH AROUND
735 PM.

LAT...LON 3859 7547 3876 7540 3875 7507 3867 7506
      3866 7505 3866 7506 3865 7505 3861 7505
      3860 7504 3859 7505 3859 7504 3845 7504

FORECASTER:JJM
Special weather statement, Aug 9, 7:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
802 PM EDT FRI AUG 9 2013

DEZ003-004-100100-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
802 PM EDT FRI AUG 9 2013

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHERN SUSSEX
   COUNTY UNTIL ABOUT 900 PM...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM SOUTHEAST OF GEORGETOWN MOVING EAST AT 25 MPH.
OTHER STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE RUNNING FROM
SHARPTOWN TO BETHANY BEACH. THIS LINE WAS MOVING SOUTH AT AROUND 20
MPH...AND SHOULD MOVE OUT OF THE STATE BY ABOUT 900 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. VERY HEAVY RAIN IS
ALSO FALLING FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND FILL POOR DRAINAGE AREAS.

LAT...LON 3846 7569 3865 7572 3872 7571 3874 7506
      3867 7506 3866 7505 3866 7506 3865 7505
      3861 7505 3860 7504 3859 7505 3845 7504

FORECASTER:JJM

The radar

The Dover AFB radar (KDOX), 25 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sussex

When
August 9, 7:45 PM EST to 8:45 PM EST
Where
Sussex County, 2.07 mi N of Angola to 1.48 mi NNW of Georgetown
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
38.700, -75.200

Thunderstorms with torrential downpours, over 2 inches fell within an hour, caused flash flooding of smaller creeks as well as field and poor drainage flooding in and to the south of Georgetown in central Sussex County. Event precipitation totals included 2.53 inches in Georgetown and 2.48 inches in Stockley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475226.